Alert archive / Colorado / Red Flag Warnings in 2023
Red Flag Warning 16, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at May 8, 2023, 2:24 PM MDT for 7 counties in Colorado. It took effect at May 9, 2023, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2023, 2:24 PM MDT (20:24 UTC)
- In effect from
- May 9, 2023, 11:00 AM MDT
- Expired
- May 9, 2023, 7:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Arapahoe County, CO, Clear Creek County, CO, Douglas County, CO, Elbert County, CO, Gilpin County, CO, Jefferson County, CO, Park County, CO
The radar
The Denver radar (KFTG), 55 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.4 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1947 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
658 WWUS85 KBOU 082024 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 224 PM MDT Mon May 8 2023 COZ214-216-241-090430- /O.NEW.KBOU.FW.W.0016.230509T1700Z-230510T0100Z/ Central and Southeast Park County- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Elbert/Central and East Douglas Counties Above 6000 Feet- 224 PM MDT Mon May 8 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK, THE SOUTHERN FOOTHILLS, AND PALMER DIVIDE... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 7 PM MDT Tuesday. * Affected Area...Fire Weather Zones 214, 216 and 241. * Timing...From 11 AM MDT to 7PM MDT Tuesday. * Winds...South 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 10 percent. * Impacts...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activity that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
947 WWUS85 KBOU 090400 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1000 PM MDT Mon May 8 2023 COZ214-216-241-091200- /O.CON.KBOU.FW.W.0016.230509T1700Z-230510T0100Z/ Central and Southeast Park County- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Elbert/Central and East Douglas Counties Above 6000 Feet- 1000 PM MDT Mon May 8 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK, THE SOUTHERN FOOTHILLS, AND PALMER DIVIDE... * Affected Area...Fire Weather Zones 214, 216 and 241. * Timing...From 11 AM MDT to 7PM MDT Tuesday. * Winds...South 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 10 percent. * Impacts...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activity that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
079 WWUS85 KBOU 090909 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 309 AM MDT Tue May 9 2023 COZ214-216-241-100000- /O.CON.KBOU.FW.W.0016.230509T1700Z-230510T0100Z/ Central and Southeast Park County- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Elbert/Central and East Douglas Counties Above 6000 Feet- 309 AM MDT Tue May 9 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK, THE SOUTHERN FOOTHILLS, AND PALMER DIVIDE FOR FIRE WEATHER ZONES 214, 216, AND 241... * Affected Area...Fire Weather Zones 214, 216 and 241. * Timing...From 11 AM MDT to 7PM MDT Tuesday. * Winds...South 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 12 percent. * Impacts...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activity that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at May 8, 11:41 AM MDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 8, 11:41 AM MDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1141 AM MDT Mon May 8 2023 .UPDATE... Issued at 1039 AM MDT Mon May 8 2023 Satellite imagery this morning has shown a gradual increase and deepening of the cumulus field across the foothills, with a couple of weak showers noted in northern Larimer county. Both RAP Mesoanalysis and the DEN ACARS composite sounding show meager instability in the area, and showers and a few thunderstorms are still expected to develop later this afternoon across the higher elevations, gradually shifting into the plains this evening. The main threat with any storms today would be gusty outflow winds, though organized severe weather is not anticipated. The previous grids were largely in good shape, and only a few minor updates have been made this morning. && .SHORT TERM...(Today and tonight) Issued at 330 AM MDT Mon May 8 2023 Water vapor imagery shows zonal flow over Colorado with some lingering mid level moisture. A slight ridge within the mid to upper level flow is evident near Las Vegas and models have this ridge moving over our forecast area later today. At the surface, very weak lee cyclogenesis will form over the Denver area. Winds will generally be light and a slight convergence zone will setup on the north side of the Palmer Divide during the afternoon. Despite the ridging and slight subsident flow aloft, there will be just enough mid level moisture and instability to help generate showers and storms mainly over the plains this afternoon and evening. The focus for these showers and storms should be around a line from Monument Hill to Akron to Holyoke and this is supported by the models in the HREF and recent runs of the HRRR. PoPs and QPF were increased in this area to account for the increased chance of showers and storms compared to previous model forecasts. These storms may create some outflow winds with gusts up to 40 mph due to dew point depressions around 45 degrees and decent DCAPE values. There is also good agreement in the high resolution models that storms will continue well into the night across the far northeast corner of Colorado. Therefore, PoPs and QPF were increased there. Across the rest of the area, showers and storms will end this evening. It will be a pleasant day temperature-wise as highs will be in the low to mid 70s across the plains. The showers and storms in the mountains will not be strong enough and will be moving too fast for there to be a flash flood risk over the burn areas. With minimum relative humidity staying above 20 percent across our CWA, no critical fire weather conditions are expected. .LONG TERM...(Tuesday through Sunday) Issued at 330 AM MDT Mon May 8 2023 A trough axis will begin to push into our region Tuesday bringing scattered thunderstorms and showers to the northern foothills and northeastern plains. Guidance has decreased moisture coverage but favorable conditions for thunderstorm development remain such as steep lapse rates, surface instability near 1000-1200 J/kg, and 0-6 km shear of 40 kts. Additionally, SPC highlights east of the I-25 corridor in a day 2 marginal risk for severe storms. With DCAPE values reaching 900-1000 J/kg, those who missed out on rain may receive strong outflow boundaries of wind gusts up to 40-45 mph. While you're holding on to your hats, afternoon temperatures will warm due to strong temperature advection especially for parts of the plains. Upper 70s with a few spots reaching 80 degrees seems likely Tuesday afternoon for the urban corridor and plains. Mountains and valleys will trend slightly above normal with highs reaching the mid 50s to lower 60s. There is a small window of elevated fire weather conditions for Park county and the Palmer Divide late afternoon but winds will remain near 20-25 mph periodically thus not meeting warning criteria at this time. If our region surpasses forecast expectations, meaning too many storms Tuesday, there is a low possibility of Wednesday becoming more of slow start as these storms may become robbed of favorable thunderstorm conditions leaving the region under cloudy skies without the assistance of daytime heating to fuel storms Wednesday afternoon. This outcome remains as a low end possibility thus still expecting scattered to numerous thunderstorms across the region late Wednesday afternoon. There is strong agreement in the upper level low placement being in the Four Corners by late Wednesday afternoon creating southerly flow wrapping moisture through most of Colorado and southeastern Wyoming. With PWATs ranging from 0.40-0.60 inches, there is a limited risk of flooding for all burn areas Wednesday. This pattern persists through Thursday but with cooler temperatures and overcast skies, some parts of the mountains above 9k ft could see 1-2 inches of snowfall. Not entirely confident in rainfall or snowfall total amounts at this time through Friday morning as this system moves northeast because ensembles vary in QPF. Large uncertainty persist in the forecast beyond Friday. Will continue to monitor for any changes but the pattern remains cool and wet through the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1137 AM MDT Mon May 8 2023 Isolated to scattered high-based convection is expected to develop this afternoon and continue through the evening hours. The main impact from this would be gusty outflow winds up to 30-35kt, though guidance does show the potential for a few storms to directly impacts DEN/APA later this evening. Winds should generally remain out of the southeast. There is a brief period where fog or low stratus is possible at the terminals Tuesday AM (mainly at DEN). This potential seems largely based on how surface moisture recovers overnight, and confidence is too low to include any mention in the TAF. The rest of Tuesday should see VFR conditions. An isolated shower or storm could develop, but soundings across the plains look fairly capped through at least the afternoon hours. && .HYDROLOGY... Issued at 330 AM MDT Mon May 8 2023 There will be isolated showers and storms that form over the recent burn areas this afternoon. Instability and moisture will be limited so the intensity of these storms will be low. They will also be moving rather quickly so there is no flash flood threat. There is a limited threat of flooding for the Cameron Peak burn area Tuesday as storms remain isolated to scattered. By Wednesday, the next system arrives, which increases storm coverage, with scattered to numerous thunderstorms are possible. All burn areas can expect a limited flood risk. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Hiris SHORT TERM...Danielson LONG TERM...AD AVIATION...Hiris HYDROLOGY...Danielson/AD
Hazardous weather outlook, May 8, 10:51 AM MDT, 3 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1051 AM MDT Mon May 8 2023 COZ030>051-091700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1051 AM MDT Mon May 8 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and storms will form this afternoon and evening mainly in and around a line from Monument Hill to Akron to Holyoke. These storms may create some outflow winds up to 40 mph and small hail. Otherwise, it will be a pleasant weather day with no flash flooding or fire weather concerns. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered showers and thunderstorms are possible for parts of the northern foothills and eastern plains Tuesday afternoon. There will be a marginal risk of severe thunderstorms Tuesday afternoon and evening, however most of the storms will likely produce small hail and gusty winds. Elevated fire weather conditions are possible for Park County and the Palmer Divide Tuesday afternoon. Wednesday through Friday, the next system arrives which keep our region in a cool, wet and unsettled pattern. Scattered to numerous showers and thunderstorms are possible Wednesday afternoon through early Friday morning. There is a slight risk of severe thunderstorms for northeast Colorado on Wednesday. There will also be a limited risk of flooding over the burn areas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 4:12 PM MDT | Special Weather Statement | BOU | Douglas | 33 min |
Nearby
Red Flag Warnings in Colorado, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.